A 75-year-old male patient diagnosed with Alzheimer’s disease presents with agitation and aggressive behavior. The PMHNP determines which of the following to be the best treatment option?
A. Immunotherapy B. Donepezil (Aricept) C. Haloperidol (Haldol) D. Citalopram (Celexa) or Escitalopram (Lexapro)
The PMHNP has been asked to provide an in-service training to include attention to the use of antipsychotics to treat Alzheimer’s. What does the PMHNP convey to staff?
A. The use of antipsychotics may cause increased cardiovascular events and mortality. B. A good option in treating agitation and psychosis in Alzheimer’s patients is haloperidol (Haldol). C. Antipsychotics are often used as “chemical straightjackets” to over-tranquilize patients. D. Both “A” & “C.”
An 80-year-old female patient diagnosed with Stage II Alzheimer’s has a history of irritable bowel syndrome. Which cholinergic drug may be the best choice for treatment given the patient’s gastrointestinal problems?
A. Donepezil (Aricept) B. Rivastigmine (Exelon) C. Memantine (Namenda) D. All of the above
The PMHNP understands that bupropion (Wellbutrin) is an effective way to assist patients with smoking cessation. Why is this medication effective for these patients?
A. Bupropion (Wellbutrin) releases the dopamine that the patient would normally receive through smoking. B. Bupropion (Wellbutrin) assists patients with their cravings by changing the way that tobacco tastes. C. Bupropion (Wellbutrin) blocks dopamine reuptake, enabling more availability of dopamine. D. Bupropion (Wellbutrin) works on the mesolimbic neurons to increase the availability of dopamine.
Naltrexone (Revia), an opioid antagonist, is a medication that is used for which of the following conditions?
A. Alcoholism B. Chronic pain C. Abuse of inhalants D. Mild to moderate heroin withdrawal
A patient addicted to heroin is receiving treatment for detoxification. He begins to experience tachycardia, tremors, and diaphoresis. What medication will the PMHNP prescribe for this patient?
A. Phenobarbital (Luminal) B. Methadone (Dolophine) C. Naloxone (Narcan) D. Clonidine (Catapres)
A patient diagnosed with obsessive compulsive disorder has been taking a high-dose SSRI and is participating in therapy twice a week. He reports an inability to carry out responsibilities due to consistent interferences of his obsessions and compulsions. The PMHNP knows that the next step would be which of the following?
A. Decrease his SSRI and add buspirone (Buspar). B. Decrease his SSRI and add an MAOI. C. Decrease his SSRI steadily until it can be discontinued then try an antipsychotic to manage his symptoms. D. Keep his SSRI dosage the same and add a low-dose TCA.
The PMHNP is assessing a patient who will be receiving phentermine (Adipex-P)/topiramate (Topamax) (Qsymia). Which of the following conditions/diseases will require further evaluation before this medication can be prescribed?
A. Kidney disease stage II B. Obesity C. Cardiovascular disease D. Diabetes type II
The PMHNP prescribes an obese patient phentermine (Adipex-p)/topiramate ER (Topamax) (Qsymia), Why is topiramate (Topamax) often prescribed with phentermine (Adipex-P)?
A. Phentermine (Adipex-P) dose can be increased safely when taken with an anticonvulsant. B. Phentermine (Adipex-P) works by suppressing appetite while topiramate (Topamax) acts by inhibiting appetite. C. Topiramate (Topamax) potentiates appetite suppression achieved by phentermine (Adipex-P). D. Topiramate (Topamax) helps prevent the unwanted side effects of phentermine (Adipex-P).
The PMHNP is assessing a patient who has expressed suicidal intent and is now stating that he is hearing voices and sees people chasing him. The PMHNP identifies these symptoms to be associated with which of the following?
A. Barbiturate intoxication B. Marijuana intoxication C. “Bath salt” intoxication D. Cocaine intoxication
The PMHNP is caring for a patient who openly admitted to drinking a quart of vodka daily. Prior to prescribing this patient disulfiram (Antabuse), it is important for the PMHNP to:
A. Evaluate the patient’s willingness to abstain from alcohol B. Counsel the patient on dietary restrictions C. Obtain liver function tests D. Assess for addiction to opioids
QUESTION 75 An opioid-naive patient is taking MS Contin (morphine sulfate) to treat his pain that is secondary to cancer. Under what circumstances would the PMHNP order naloxone (Narcan) IM/SQ?
A. The patient’s speech is slurred, and he is in and out of sleep. B. The patient’s appetite has decreased from eating 100% of his meal to 50% of his meal. C. The patient complains of not having a bowel movement for 4 days. D. The patient’s vital signs are 98.4F temp, 88 pulse, 104/62 blood pressure, and 8 respirations.
When completing this exam, did you comply with Walden University’s Code of Conduct including the expectations for academic integrity?
NURS 6630 Midterm Exam (2018): Walden University
1. A noncompliant patient states, “Why do you want me to put this poison in my body?” Identify the best response made by the psychiatric-mental health nurse practitioner (PMHNP).
“You have to take your medication to become stable.”
“Most medications will increase the number of neurotransmitters that you already have in the brain.”
“Most medications used in treatment are either increasing or decreasing neurotransmitters that your body already has.”
“Why do you believe that your medication is poison?”
1. Which statement about neurotransmitters and medications is true?
Natural neurotransmitters such as endorphins have been discovered after the development of medications.
Some medications were developed after the discovery and known action of the neurotransmitters in the brain.
Neurotransmitters receive messages from most medications.
The neurotransmitter serotonin is directly linked to depression. Following this discovery, the antidepressant Prozac was developed.